Thursday, January 13, 2011

Hormonal Imbalance - Zoloft part II

Disclaimer: I am not a medical professional. I am not attempting to give medical advice. I am only sharing my experience and some things I’ve learned about my own health with hope it may benefit another.



By the time my annual exam arrived in 2010 I was ready to give Zoloft (generic/ Sertraline) a try. If it would help me to function on an even keel by eliminating the wild mood swings, the brain fog, the irritability and depression/overwhelmed feelings, then yes, I will assume the risks, for the benefit seems greater now.




So at the beginning of December 2010, I had the script filled for Zoloft 50mg. I was instructed by my doctor to break the tab in half and to take it only during the follicular phase, the two weeks prior to menses or, as I became adapted to the drug, as I needed it. On December 3, I took 1/2 tab (25mg) along with my breakfast @ 10:00 am. By 11:20 am, as I was sitting still at a funeral service, my heart began to race-- 96 bpm. It is normally 72 bpm. This had never happened to me before and it was quite scary. My hands began to sweat and so I grabbed my coat and abruptly left the service, going into another area of the funeral home to walk and find a drink of water.


I’m thankful the employees there were so helpful. They talked kindly to me and fetched a bottle of water. After I paced around for about 15 minutes, my heart rate slowed down, but the pounding in my chest kept me alert that something wasn’t right. That same night I woke at 3:00 am feeling strange, a little nervous and unable to rest or even sit still. This too is something I’ve never experienced; I usually sleep very well. I walked around, drank water and read. Eventually, falling back to sleep around 4:30 am.


The next day, on December 4th, I felt better and had a conversation with a pharmacist friend who told me that Zoloft is a common drug for depression and PMS symptoms and about 20-25% of people on it report sleeplessness. I did a lot of research this day, discovering what relationship Zoloft had with Ultram/Tramadol, another drug I had a similar reaction to years ago when it was prescribed after minor surgery.


I learned that both Zoloft and Ultram increase serotonin, a neurotransmitter responsible for that ‘feel good’ sensation in our brains & GI tracts and that the two drugs should never be taken together. I also learned that Zoloft has a half-life of 26 hours, meaning that it would take 52 hours for this drug to be out of my system and if one continues the medication as directed, the next dose is taken before the first dose is fully metabolized. Needless to say, I didn’t take another dose of Zoloft.


I went about my day as usual, drinking plenty of water and going on my hike. I felt good and slept well on Saturday night. By the next day, on Sunday the 5th, while sitting in Divine Liturgy at 11:15 am., my heart went racing again -- this time, at 120 bpm! It’s so shocking to be sitting still, in a calm environment and experience this. What made it worse is that my young daughter was sitting beside me and became very worried when I had to excuse myself to walk outside the sanctuary and find a drink of water. I was worried about myself, too. All I could think to do was try to remain calm, walk and sip water...


Thank God, in about 5 minutes, my heart rate slowed down, but was still faster than normal. I made my way back into the sanctuary and sat with my family. My heart rate continued to be fast, with one final episode of racing which lasted a minute or two before the end of the service. I vowed to have a complete physical and never to take another anti-depressant.


Incidentally, after speaking with my pharmacist, to make note of my reaction, she recommended dissolving the remaining pills in a glass of water and pour into cat litter to throw away rather than flushing them down the toilet, as the drug can remain in the water table for days. My husband (a civil engineer who works with city sewage plants) confirmed this, that traces of prescription drugs have ben found in the water supply, as the treatment system is not designed to remove those substances. Good riddance to Zoloft.


Even though it was a bad experience, now that I have some hindsight, it helped to eliminate a path and set me on a better course. It also prompted me to find a general physician in order to have a complete physical -- which I am years overdue. What’s more, I took the opportunity to revisit a helpful resource, Women to Women, a place founded by physicians 25 years ago with a holistic approach to women’s health. Reading their philosophy really struck a chord with me:


“We pioneered the combination of alternative and conventional medicine in women’s health, bringing science and discipline to natural and preventative methods. Our practice reflects the reality of how our bodies work: everything --the physical, the mental, and the spiritual-- is connected.

Because of our focus on underlying causes rather than simply upon the treatment of symptoms, we’ve developed special expertise in hormonal imbalance, premature aging, degenerative and autoimmune diseases, nutrition and digestion, breast health, and the organic basis of depression and mood disorders.”

from the Women to Women Program Book Introduction


I’ll share my experience with Women to Women in my next post.



6 comments:

E.B. said...

Amy - I am looking forward, with interest, to your next post in this series.

margaret said...

I've been on Zoloft - briefly - as you said it made my heart race and my hands shake and then it made me completely nuts even by my standards. I danced in the rain in my petticoat and two odd evening shoes and the cops took me to my own hospital! Happy days :) I haven't taken it since.

Gabriella Moonlight said...

I love Women to Women. I get their emails and website info and use many of their suggestions. This post is insightful and helpful both as people all have very different reactions and it's good to hear of others experiences.

Take care

amy said...

Oh Margaret! ...my word, I might find that funny if I didn't understand, internally, how frightening that is! I am glad you lived to tell the story ; ' )

Gabriella -- so glad to know you've found Women to Women as a helpful resource. And you're right -- I know other women who haven't had a problem at all with antidepressants such as Prozac and Elevil - and, in fact, it was very helpful to them. Our bodies are all unique.

E.B. - So glad you're reading ; ' )

zoloft said...

I've been on Zoloft for almost a year now. I will be changing medicines in 4 days, which makes me really anxious. This drug worked well for my depression and anxiety. However, I've been completely unable to have a good time while on this medication. I can't bring myself to go out, hang out with friends. I do nothing. I have no motivation. The biggest problem I've had with Zoloft is extreme weight gain. I've gained 50 lbs in the year.

Leslie Lim said...

It is great to have the opportunity to read a good quality article with useful information on topics that plenty are interested on.

www.imarksweb.org

Related Posts with Thumbnails